Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Free products of von Neumann algebras


Author: Wai Mee Ching
Journal: Trans. Amer. Math. Soc. 178 (1973), 147-163
MSC: Primary 46L10
DOI: https://doi.org/10.1090/S0002-9947-1973-0326405-3
MathSciNet review: 0326405
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A new method of constructing factors of type $ {\text{II}_1}$, called free product, is introduced. It is a generalization of the group construction of factors of type $ {\text{II}_1}$ when the given group is a free product of two groups. If $ {A_1}$ and $ {A_2}$ are two von Neumann algebras with separating cyclic trace vectors and ortho-unitary bases, then the free product $ {A_1} \ast {A_2}$ of $ {A_1}$ and $ {A_2}$ is a factor of type $ {\text{II}_1}$ without property $ \Gamma $.


References [Enhancements On Off] (What's this?)

  • [1] H. Behncke, Automorphisms of $ \mathcal{A}({\Phi _2})$, notes.
  • [2] R. Blattner, Automorphic group representations, Pacific J. Math. 8 (1958), 665-677. MR 0103421 (21:2191)
  • [3] W. Ching, Non-isomorphic non-hyperfinite factors, Canad. J. Math. 21 (1969), 1293-1308. MR 40 #7822. MR 0254614 (40:7822)
  • [4] -, A continuum of non-isomorphic non-hyperfinite factors, Comm. Pure Appl. Math. 23 (1970), 921-937. MR 43 #5314. MR 0279593 (43:5314)
  • [5] J. Dixmier, Les algèbres d'opérateurs dans l'espace hilbertien (Algèbres de von Neumann), Cahiers scientifiques, fasc. 25, Gauthier-Villars, Paris, 1957. MR 20 #1234. MR 0094722 (20:1234)
  • [6] J. Dixmier and E. C. Lance, Deux nouveaux facteurs de type $ {\text{II}_1}$, Invent. Math. 7 (1969), 226-234. MR 40 #1787. MR 0248535 (40:1787)
  • [7] W. Magnus, A. Karrass and D. Solitar, Combinatorial group theory: Presentations of groups in terms of generators and relations, Pure and Appl. Math., vol. 13, Interscience, New York, 1966. MR 34 #7617. MR 0207802 (34:7617)
  • [8] D. McDuff, A countable infinity of $ {\text{II}_1}$ factors, Ann. of Math. (2) 90 (1969), 361-371. MR 41 #840. MR 0256183 (41:840)
  • [9] -, Uncountably many $ {\text{II}_1}$ factors, Ann. of Math. (2) 90 (1969), 372-377. MR 41 #4261. MR 0259625 (41:4261)
  • [10] F. Murray and J. von Neumann, On rings of operators, Ann. of Math. (2) 37 (1936), 116-229. MR 1503275
  • [11] F. J. Murray and J. von Neumann, On rings of operators IV, Ann. of Math. (2) 44 (1943), 716-808. MR 5, 101. MR 0009096 (5:101a)
  • [12] M. Nakamura and Z. Takeda, On some elementary properties of the crossed products of von Neumann algebras, Proc. Japan Acad. 34 (1958), 489-494. MR 21 #6550. MR 0107828 (21:6550)
  • [13] L. Pukánszky, Some examples of factors, Publ. Math. Debrecen 4 (1956), 135-156. MR 18, 323. MR 0080894 (18:323a)
  • [14] S. Sakai, Asymptotically abelian $ {\text{II}_1}$-factors, Publ. Res. Inst. Math. Sci. Ser. A 4 (1968/69), 299-307. MR 40 #1785. MR 0248533 (40:1785)
  • [15] -, An uncountable number of $ {\text{II}_1}$ and $ {\text{II}_\infty }$ factors, J. Functional Analysis 5 (1970), 236-246. MR 41 #4262. MR 0259626 (41:4262)
  • [16] J. T. Schwartz, Two finite, non-hyperfinite, non-isomorphic factors, Comm. Pure Appl. Math. 16 (1963), 19-26. MR 26 #6812. MR 0149322 (26:6812)
  • [17] N. Suzuki, Crossed products of rings of operators, Tôhoku Math. J. (2) 11 (1959), 113-124. MR 21 #4363. MR 0105624 (21:4363)
  • [18] M. Takesaki, Tomita's theory of modular Hilbert algebras and its applications, Lecture Notes in Math., vol. 128, Springer-Verlag, Berlin and New York, 1970. MR 42 #5061. MR 0270168 (42:5061)
  • [19] T. Turumaru, Crossed product of operator algebras, Tôhoku Math. J. (2) 10 (1958), 355-365. MR 21 #1550. MR 0102764 (21:1550)
  • [20] J. von Neumann, On infinite direct product, Compositio Math. 6 (1938), 1-77. MR 1557013
  • [21] G. Zeller-Meier, Deux autres facteurs de type $ {\text{II}_1}$, Invent. Math. 7 (1969), 235-242. MR 40 #1788. MR 0248536 (40:1788)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46L10

Retrieve articles in all journals with MSC: 46L10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1973-0326405-3
Keywords: von Neumann algebra, group construction factor of type $ {\text{II}_1}$, free product, property $ \Gamma $
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society